Drug- Induced Pneumonitis: A Rare Complication of Imatinib Mesylate Therapy in Patients with Chronic Myeloid Leukemia

Author: 

O.V. Lazareva and A.G. Turkina

Year: 

2012

ISBN/ISSN: 

978-953-307-886-1

Abstract: 

Therapy by drugs that block the activity of the protein Bcr-Abl, specific inhibitors of Bcr-Abl tyrosine kinase (TKI), significantly changed the prognosis of chronic myeloid leukemia (CML). Bcr-Abl gene is located on the Philadelphia chromosome (Ph'-chromosome), resulting from t(9;22) translocation, plays a key role in the onset and progression of CML. To date, the standard in the treatment of CML patients is imatinib mesylate (Gleevec, "Novartis Pharma AG", Switzerland). In addition, TKI 2nd generation, nilotinib and dasatinib, which differ in activity and impact points, also show encouraging results as first-line therapy of CML. According to an international multicenter study of IRIS (after 60 months of imatinib therapy) is shown that a complete hematologic remission was achieved in 96% of patients, major cytogenetic response - at 92%, complete cytogenetic response - 86% [1]. Imatinib treatment is well tolerated; treatment withdrawal because of intolerance is noted only in 5% of patients [2, 3]. The most frequent side effects are edema (peripheral edema, pleural or pericardial effusion, ascites, and pulmonary edema), rapid increase of body weight (independently from peripheral edema), nausea, vomiting, myalgia, muscle cramps, diarrhea, skin rash [4, 5].
Respiratory side effects of imatinib are rare. The most frequent among them are cough (9— 22%), dyspnea (5—16%), flu-like syndrome (11,1%), upper respiratory tract infections (16,5%), pneumonia (1—10%) [4, 5]. Quite infrequent complications are pulmonary fibrosis and drug-induced pneumonitis [6].
We have some cases of such complications in available literature [7, 8, 9, 10, 11, 12]. Signs and symptoms of pneumonitis are similar: constitutional symptoms, malaise, low-grade fever, dyspnea (both exertional and at rest), cough, interstitial pulmonary infiltrates [13]. These symptoms are nonspecific and are often seen in other disorders. Rosado M.F. et al. have published one of the first case reports of imatinib-induced pneumonitis in 63 year-old woman with CML. At month 2 of imatinib treatment she has experienced dry cough and moderate exertional dyspnea. At 5th month of imatinib treatment both cough and dyspnea have worsened and hypoxemia was found (SaO2 88%). The diagnosis was confirmed by results of CT scan and bronchoscopy with transbronchial needle aspiration, excluding bacterial, viral and fungal etiology of pneumonitis [8]. J.Rajda et al. have described druginduced pneumonitis in 77 year-old woman with CML during first 4 weeks of imatinib treatment. The progressive exertional dyspnea has led to nearly complete disability, where she could feel comfortable only at rest; later on a low-grade fever occurred. SaO2 was 85% [13].
In other patients the disease manifestations, diagnostic approach and treatment were quite similar. Although most cases of imatinib-induced pulmonary adverse events have been reported in patients with early chronic phase CML (from 0.2 to 1.3%). Dyspnea during imatinib therapy is most often related to fluid retention and pulmonary edema. Fluid retention may be due to prolonged platelet-derived growth factor inhibition by imatinib. Platelet-derived growth factor pathways are involved in the regulation of interstitial fluid homeostasis [16]. Imatinib pneumonitis develops in the period from 10 to 282 days (median time, 49 days) after treatment with imatinib (range, 200 to 600 mg daily). Dyspnea, hypoxemia and fever are usually seen. The chest CT scan shows diffuse or patchy ground-glass opacity, consolidation, or fine nodular opacity. The lung pathology may show interstitial pneumonitis and fibrosis, destruction of alveolar septa, lymphocytic alveolitis, plasma cell infiltrates, or type II pneumocyte hyperplasia. The resolution of pneumonitis after corticosteroid therapy has been reported. Ohnishi et al [16] reported that pneumonitis developed in 4 of 11 patients with a history of imatinib-induced pneumonitis after reexposure to imatinib [7, 13]. Diagnose lung disease caused by taking drugs is not always easy due to lack of specific clinical and morphological manifestations.